Texas, 2007

Hail in Texas, June 1, 2007

June 1, 2007 · NWS LUB · 3 events in 3 counties and zones

Scattered severe thunderstorms developed over the extreme southeastern portions of the Texas Panhandle and the northern parts of the west Texas Rolling Plains during the mid afternoon hours of the 1st. These storms produced large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered severe thunderstorms developed over the extreme southeastern portions of the Texas Panhandle and the northern parts of the west Texas Rolling Plains during the mid afternoon hours of the 1st. These storms produced large hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 10:38 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 10:38 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT FRI JUN 1 2007

.UPDATE...
VISIBLE SATELLITE IMAGERY DEPICTS THE MERGER OF TWO BOUNDARIES
ACROSS THE NORTHERN TIER OF OUR FORECAST AREA...AND THE LOWER
VALUES OF THE KLBB REFLECTIVITY DATA SHOWS THE LINEAR NATURE OF
THIS FEATURE AS IT STRETCHES FROM BOVINA TO DIMMITT TO TULIA TO
SILVERTON. STRONG THUNDERSTORM ACTIVITY IN RANDALL/COTTER/CARSON
AND ARMSTRONG COUNTIES ACROSS THE NORTHERN PANHANDLE CONTINUES TO
SHOW SIGNS OF WEAKENING...AND ADDITIONAL CONVECTION IS EXPECTED IN
THE VICINITY OF THE AFOREMENTIONED BOUNDARY THIS AFTERNOON. NAM
MODEL OUTPUT IN RELATIVE PHASE WITH THIS ACTIVITY IN CONJUCTION
WITH A SHORTWAVE SEEN ON WATER VAPOR CROSSING THE NM/TX STATE
LINE. IN ADDITION...THE AREA RESIDES IN A UPWARD ASCENT REGION/LEFT
FRONT QUADRANT OF AN UPPER TROPOSPHERIC JET STREAK.

HAVE INCREASED MAX TEMPS A FEW DEGREES FOR THE SOUTHERN HALF OF
THE FORECAST AREA...AND INCREASED THUNDERSTORM CHANCES AREA
WIDE...WITH AN EMPHASIS ON THE NORTHERN HALF OF THE AREA THIS
AFTERNOON AND THE SOUTHERN HALF FOR TONIGHT.  BML.10

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  60  82  56  82 /  60  50  20  30  40
TULIA         81  60  80  59  81 /  60  60  20  30  30
PLAINVIEW     84  60  81  61  83 /  60  60  20  30  30
LEVELLAND     87  61  82  61  84 /  50  50  20  20  20
LUBBOCK       87  62  82  63  84 /  50  50  20  20  20
BROWNFIELD    87  63  83  62  86 /  20  40  20  20  20
CHILDRESS     83  65  81  64  84 /  60  60  20  30  20
SPUR          87  64  82  64  84 /  40  50  20  30  20
ASPERMONT     87  65  84  66  85 /  20  50  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Jun 1, 10:59 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 AM CDT FRI JUN 1 2007

TXZ021>044-021700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1159 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND EARLY TONIGHT. BUT THERE IS ALSO POTENTIAL FOR PORTIONS
OF THIS AREA TO BE UPGRADED TO A MODERATE RISK LATER TODAY. RICH
MOISTURE AND A VERY UNSTABLE AIRMASS WILL LIKELY INTERACT WITH AN
APPROACHING COLD FRONT...NUMEROUS BOUNDARIES...AND FAVORABLE UPPER
LEVEL FORCING TO INITIATE STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE INTERACTIONS WILL BE VERY COMPLEX...SO
IT WILL BE DIFFICULT TO PIN-POINT AREAS WITH GREATER RISK. THROUGH
EARLY AFTERNOON...AN OUTFLOW BOUNDARY DRAPED ACROSS THE NORTHERN
ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE WILL LIKELY BE A
FOCUS FOR DEVELOPMENT. AND ACTIVITY IS EXPECTED TO EXPAND INTO
THE WESTERN AND CENTRAL SOUTH PLAINS FROM EASTERN NEW MEXICO
LATER TODAY. THE ENTIRE AREA WILL HAVE A RISK FOR SEVERE STORMS
WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

FLOODING

DUE TO RECENT HEAVY RAINS...SOILS OVER MUCH OF THE REGION REMAIN
MOIST TO NEARLY SATURATED. HEAVY RAIN POTENTIAL LATER TODAY COULD
LEAVE ISOLATED TOTALS FROM ONE TO TWO INCHES WHICH MAY PRODUCE
LOCALIZED FLASH FLOODING. MANY OTHER AREAS COULD EXPERIENCE BRIEF
EPISODES OF EXCESSIVE STORM WATER RUN-OFF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AND SUNDAY. A
COLD FRONT WILL BE IN OR NEAR THE AREA THROUGH THE WEEKEND AND IS
EXPECTED TO SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON AND OVERNIGHT HOURS. AN UNSTABLE ATMOSPHERE
AND SUFFICIENT WIND PROFILES WILL LIKELY AID IN SOME STORMS
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Special weather statement, Jun 1, 11:39 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1239 PM CDT FRI JUN 1 2007

TXZ024-025-011830-
BRISCOE TX-HALL TX-
1239 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORM ACROSS HALL AND BRISCOE COUNTIES...

AT 1237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CAPROCK CANYON ST. PARK...OR
ABOUT 7 MILES NORTHWEST OF QUITAQUE...MOVING NORTHEAST AT 20 MPH.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Jun 1, 12:30 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
130 PM CDT FRI JUN 01 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             SUDAN                   34.07N 102.53W
05/31/2007  E1.00 INCH       LAMB               TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED BY A SPOTTER

0617 PM     HAIL             3 ESE SPRINGLAKE        34.22N 102.26W
05/31/2007  E1.50 INCH       LAMB               TX   SKYWARN SPOTTER

            PING PONG BALL SIZED HAIL ON THE GROUND TO THE EAST OF
            SPRINGLAKE

0622 PM     HAIL             1.5 E COTTON CENTER     33.99N 101.97W
05/31/2007  E0.88 INCH       HALE               TX   PUBLIC

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC

0645 PM     HAIL             3 S TULIA               34.49N 101.77W
05/31/2007  E1.75 INCH       SWISHER            TX   LAW ENFORCEMENT

            TULIA PD REPORTED GOLF BALL SIZED HAIL THREE MILES
            SOUTH OF TULIA ON U.S. HIGHWAY 87

0710 PM     HAIL             6 NW PETERSBURG         33.93N 101.67W
05/31/2007  E1.00 INCH       HALE               TX   SKYWARN SPOTTER

            SPOTTERS REPORTED QUARTER SIZED HAIL NORTHWEST OF
            PETERSBURG

0756 PM     HAIL             3 W PETERSBURG          33.87N 101.65W
05/31/2007  E1.75 INCH       HALE               TX   LAW ENFORCEMENT

0809 PM     HAIL             PETERSBURG              33.87N 101.60W
05/31/2007  E1.75 INCH       HALE               TX   PUBLIC

            RELAYED BY BROADCAST MEDIA

0815 PM     HAIL             1 S COTTON CENTER       33.98N 101.99W
05/31/2007  E0.75 INCH       HALE               TX   SKYWARN SPOTTER

            PENNY SIZE HAIL ALONG 179 SOUTH OF COTTON CENTER

0815 PM     FLASH FLOOD      FLOYDADA                33.98N 101.34W
05/31/2007                   FLOYD              TX   LAW ENFORCEMENT

            STREETS IN AND AROUND FLOYDADA WERE COVERED WITH WATER
            AT LEAST CURB DEEP.

0815 PM     HAIL             FLOYDADA                33.98N 101.34W
05/31/2007  E1.50 INCH       FLOYD              TX   LAW ENFORCEMENT

0818 PM     TORNADO          2 S PETERSBURG          33.84N 101.60W
05/31/2007                   HALE               TX   FIRE DEPT/RESCUE

            RALLS FD REPORTS TORNADO JUST SOUTH OF PETERSBURG

0818 PM     HAIL             12 SW FLOYDADA          33.86N 101.48W
05/31/2007  E2.50 INCH       FLOYD              TX   EMERGENCY MNGR

0822 PM     HAIL             PETERSBURG              33.87N 101.60W
05/31/2007  E1.75 INCH       HALE               TX   BROADCAST MEDIA

            HAIL IS COVERING THE GROUND IN PETERSBURG

0827 PM     TORNADO          3.5 NW CONE             33.83N 101.43W
05/31/2007                   CROSBY             TX   FIRE DEPT/RESCUE

            2 BRIEF TORNADOES REPORTED NW OF CONE REPORTED BY RALLS
            FIRE DEPARTMENT

0830 PM     HAIL             PLAINVIEW               34.19N 101.72W
05/31/2007  E2.75 INCH       HALE               TX   LAW ENFORCEMENT

0835 PM     TSTM WND GST     COTTON CENTER           33.99N 101.99W
05/31/2007  E60 MPH          HALE               TX   PUBLIC

0840 PM     TORNADO          2 N RALLS               33.71N 101.38W
05/31/2007                   CROSBY             TX   FIRE DEPT/RESCUE

            TORNADO MOVING ESE TOWARDS CROSBYTON. RPRTD BY RALLS
            FD.

0842 PM     HAIL             11 SW FLOYDADA          33.87N 101.47W
05/31/2007  E0.75 INCH       FLOYD              TX   PUBLIC

0845 PM     HAIL             3 N SPADE               33.97N 102.15W
05/31/2007  E1.75 INCH       LAMB               TX   PUBLIC

0845 PM     HAIL             14 ENE PLAINS           33.27N 102.60W
05/31/2007  E0.88 INCH       YOAKUM             TX   PUBLIC

            HAIL 7 N OF US HIGHWAY 87 NEAR BRONCO LOST CROPS DUE TO
            THE HAIL. POWER LINES WERE DOWNED NEAR TOKIO.

0850 PM     HAIL             2 W PLAINS              33.19N 102.86W
05/31/2007  E1.00 INCH       YOAKUM             TX   LAW ENFORCEMENT

0854 PM     HAIL             11 SW FLOYDADA          33.87N 101.47W
05/31/2007  E1.25 INCH       FLOYD              TX   PUBLIC

0902 PM     HAIL             2 S PLAINS              33.16N 102.83W
05/31/2007  E1.00 INCH       YOAKUM             TX   LAW ENFORCEMENT

0910 PM     FLASH FLOOD      13 SW FLOYDADA          33.85N 101.50W
05/31/2007                   FLOYD              TX   SKYWARN SPOTTER

            FLASH FLOODING REPORTED BETWEEN 1 MILE WEST OF
            PETERSBURG TO 1 MILE EAST OF PETERSBURG.

0910 PM     FLASH FLOOD      1 W PETERSBURG          33.87N 101.61W
05/31/2007                   HALE               TX   SKYWARN SPOTTER

            FLASH FLOODING REPORTED BETWEEN 1 MILE WEST OF
            PETERSBURG TO 1 MILE EAST OF PETERSBURG. ALONG HIGHWAY
            54...ROADS ARE FLOODED AND IMPASSABLE.

0926 PM     HAIL             FLOYDADA                33.98N 101.34W
05/31/2007  E0.75 INCH       FLOYD              TX   EMERGENCY MNGR

0932 PM     FLASH FLOOD      1 W PETERSBURG          33.87N 101.61W
05/31/2007                   HALE               TX   SKYWARN SPOTTER

            FLASH FLOODING REPORTED BETWEEN 1 MILE WEST OF
            PETERSBURG TO 1 MILE EAST OF PETERSBURG. ALONG HIGHWAY
            54...ROADS ARE FLOODED AND IMPASSABLE.

0953 PM     FLASH FLOOD      FLOYDADA                33.98N 101.34W
05/31/2007                   FLOYD              TX   EMERGENCY MNGR

            WIDESPREAD FLOODING REPORTED

1025 PM     TSTM WND GST     3 N ROARING SPRINGS     33.94N 100.86W
05/31/2007  M59 MPH          MOTLEY             TX   MESONET

            REPORTED BY WEST TEXAS MESONET.

1110 PM     TSTM WND GST     10 SW PADUCAH           33.91N 100.43W
05/31/2007  M60 MPH          COTTLE             TX   MESONET

            REPORTED BY THE WEST TEXAS MESONET.

1115 PM     HAIL             2 SW PADUCAH            33.99N 100.33W
05/31/2007  E0.88 INCH       COTTLE             TX   FIRE DEPT/RESCUE

            REPORTED BY PADUCAH FIRE DEPARTMENT

&&

JDV
Special weather statement, Jun 1, 1:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
206 PM CDT FRI JUN 1 2007

TXZ026-032-011930-
CHILDRESS TX-COTTLE TX-
206 PM CDT FRI JUN 1 2007

...STRONG THUNDERSTORM ACROSS COTTLE AND CHILDRESS COUNTIES...

AT 205 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM 5 MILES SOUTH OF TELL...OR ABOUT 12 MILES
SOUTHWEST OF CHILDRESS...MOVING NORTHEAST AT 25 MPH. THIS STORM MAY
PRODUCE SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

A SEVERE THUNDERSTORM WAS LOCATED OVER HALL COUNTY ALONG HIGHWAY 86
BETWEEN TURKEY AND ESTELLINE. THIS STORM WILL MOVE INTO CHILDRESS
COUNTY AFTER 230 PM.

BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hall

When
June 1, 1:40 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
0.88 in hail
Reported by
Public
Coordinates
34.507, -100.430

The public reported nickel size hail just south of Estelline.

Hail, Childress

When
June 1, 1:54 PM CST to 2:12 PM CST
Where
Childress County, 8 mi SSW of Childress to Childress
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.313, -100.254

Multiple reports indicated that large hail from penny to quarter size fell over portions of U.S. Highway 83 along a swath from the Childress and Cottle County line to the city of Childress. No damage was reported.

Hail, Cottle

When
June 1, 2:02 PM CST to 2:49 PM CST
Where
Cottle County, 10 mi ENE of Cee Vee to 8 mi NW of Paducah
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.275, -100.288

Many reports were received from local authorities that indicated hail up to the size of golf balls fell over northern Cottle County, including along U.S. Highway 83. Golf ball size hail was initially reported along the Childress and Cottle County line at 14:02 CST. The severe storms and associated hail reports spread southward through 14:49 CST, when golf ball size hail was reported eight miles northwest of Paducah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39190, 39191, 39192.